Anabolic/androgen steroids are commonly linked to a deepening of the voice in females. This is caused by direct androgenic influence on the larynx and muscle tissues involved in vocal physiology, which (in females) are not normally exposed to high androgen levels. Early changes may include a light hoarsening of the voice, with audible shifts in pitch at the high and low end of the vocal spectrum (quiet speaking and voice projection). There is typically a lower general frequency during speech, a reduction of high frequency pitch, and voice instability and cracking. In many cases the changes caused by AAS drugs may resemble those of the pubescent male. If left to progress, these changes may go on to develop into a raspy and recognizable male-characteristic voice.
Deepening of the voice is defined as an androgenic or masculinizing effect. Anabolic/androgenic steroids with higher relative androgenicity such as testosterone, fluoxymesterone, and methandrostenolone, likewise, have a high tendency to produce voice changes when used in females. All anabolic/androgenic steroids are capable of altering the female voice given the right level of stimulation, however. To this point, vocal changes have been reported under therapeutic conditions with even mild anabolic substances such as oxandrolone and nandrolone. Care must be taken to monitor the voice during all AAS intake, as changes are often easily generated. Immediately discontinuing anabolic/androgenic steroids may reduce the severity of symptoms, although some changes are likely to persist. Anabolic/androgenic steroid use may, likewise, permanently alter vocal physiology in females.
Wlliam Llewellyn (2011) - Anabolics